'Antidepressant withdrawal 'hits millions'' BBC News reports
"Antidepressants cause withdrawal symptoms in over half of patients who try to quit them, review shows," reports The Independent.
A review of the evidence about antidepressant withdrawal symptoms found more people may experience them for longer than previously thought, and many people describe these symptoms as severe.
Symptoms recorded in the study included sleeplessness, anxiety, dizziness, "brain zaps" (a feeling of an electrical shock in the brain), and nausea.
But the review included evidence from online surveys, which can overestimate a problem because people who respond to surveys tend to be those most affected by it.
Current UK guidance for doctors says withdrawal symptoms "are usually mild and self-limiting over about 1 week, but can be severe, particularly if the drug is stopped abruptly".
This research calls for the guidelines, based on evidence from 2004, to be "urgently updated" to take account of the study's findings.
Anyone concerned about problems stopping antidepressant drugs should talk to their GP.
People are usually advised to gradually reduce the dose they take over time, rather than stopping taking them suddenly, to minimise the risk of withdrawal symptoms.
It isn't recommended anyone stops taking any type of prescribed medication without first talking to a GP or pharmacist.
It's reported that the organisation responsible for producing the guidelines (the National Institute for Health and Care Excellence) is in the process of updating them as a result of recent evidence.
The study was carried out by researchers from the University of Roehampton and the University of East London for the UK's All Party Parliamentary Group for Prescribed Drug Dependence.
It was published in the peer-reviewed journal Addictive Behaviors on an open-access basis, so can be read online for free (PDF, 511kb).
It was widely and uncritically covered in the UK press. The Mail Online was typical in stating that "millions of people face severe side effects" when coming off antidepressants, accusing health officials of "playing down" the problem.
This was a systematic review of research into antidepressant withdrawal.
A systematic review is a good way to get an overview of the state of research on any given topic.
But these types of reviews are only as good as the studies that can be included.
Researchers searched for studies published in peer-reviewed journals that recorded the number of people experiencing withdrawal from antidepressants, the severity of their symptoms, or the duration of withdrawal symptoms.
They found 23 relevant studies, which used a variety of methods and were of widely differing sizes - ranging from 14 to 1,367 people - and durations.
This can make it difficult to summarise the evidence to come up with an overall result.
Where the types of studies and the way their results were presented allowed, the researchers calculated the average percentage of people experiencing symptoms and the average percentage rating symptoms as severe.
They excluded 2 studies where symptoms were reported after doctors reviewed patients' records, rather than asking patients directly about withdrawal symptoms or side effects.
They also excluded an additional study about severity that had a short treatment period (8 weeks) and asked doctors to rate severity, rather than patients.
The 3 biggest studies used to calculate the percentage of people experiencing withdrawal symptoms were online surveys of antidepressant users (1 from the UK that's been withdrawn from the Royal College of Psychiatrists website, 1 from New Zealand, and 1 international study).
The researchers found:
The studies that looked at duration were so varied that the researchers couldn't come up with an average duration of symptoms, or say how many people on average had symptoms lasting longer than a week.
But they said "a significant proportion" of the people who experience withdrawal symptoms "do so for more than 2 weeks".
The researchers said their findings showed that "antidepressant withdrawal symptoms are widespread" and "current clinical guidelines in the UK and US are in urgent need of correction, in order to be evidence-based, as withdrawal effects are neither 'mild' nor 'self-limiting'".
They speculated that misunderstanding of withdrawal symptoms among doctors may have driven the rise in antidepressant prescriptions and the length of time people take antidepressants.
They said people experiencing withdrawal reactions may be misdiagnosed as having a relapse of depression or anxiety, and so be put back on medication, have their medication switched or be given a higher dose.
Antidepressants are a helpful treatment for many people, but some people do have problems when they stop taking them.
The headlines that accompany this study are alarming, but not everyone who takes antidepressants has withdrawal symptoms, and not everyone gets severe symptoms.
The study suggests about half of people get symptoms, and about half of those people get severe symptoms. But the study's limitations mean we can't be sure these figures are accurate.
The results were weighted by study size, and the biggest studies were online surveys of people who have taken antidepressants.
Online surveys are prone to selection bias, as people are more likely to respond to a survey if they have experienced a problem than if they haven't.
This means the results may overestimate the proportion of people who experience antidepressant withdrawal. Withdrawal symptoms also may vary by antidepressant type.
And some of the studies followed unusually short trials of antidepressants (for example, 8 weeks or 12 weeks), whereas most people are prescribed the drugs for at least 6 months. Short treatment trials might underestimate difficulties seen withdrawing from longer-term treatment.
Withdrawal symptoms are more likely to be severe if you stop taking an antidepressant suddenly.
If you want to talk about stopping taking an antidepressant, talk to your doctor about the safest way to do so. People are usually helped to reduce the dose gradually.
Find out more about antidepressants